Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Small volume on big $ n$-spheres


Author: Christopher B. Croke
Journal: Proc. Amer. Math. Soc. 136 (2008), 715-717
MSC (2000): Primary 53C20
DOI: https://doi.org/10.1090/S0002-9939-07-09079-X
Published electronically: November 6, 2007
MathSciNet review: 2358513
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider Riemannian metrics on the $ n$-sphere for $ n\geq 3$ such that the distance between any pair of antipodal points is bounded below by 1. We show that the volume can be arbitrarily small. This is in contrast to the $ 2$-dimensional case where Berger has shown that $ Area\geq 1/2$.


References [Enhancements On Off] (What's this?)

  • [B77] M. Berger, Volume et rayon d'injectivité dans les variétés riemanniennes de dimension $ 3$, Osaka J. Math., 14 (1977), 191-200. MR 0467595 (57:7451)
  • [Cr80] C. Croke, Some isoperimetric inequalities and eigenvalue estimates, Ann. Scient. Ec. Norm. Sup., 4e série, t.13 (1980), 419-435. MR 608287 (83d:58068)
  • [Cr84] C. Croke, Curvature Free Volume Estimates, Inventiones Mathematicae 76 (1984), 515-521. MR 746540 (85f:53044)
  • [Cr02] C. Croke, The volume and lengths on a three sphere, Comm. Anal. Geom., 10 (2002) no. 3, 467-474. MR 1912255 (2003c:53041)
  • [CK03] Croke, C.; Katz, M., Universal volume bounds in Riemannian manifolds, Surveys in Differential Geometry VIII, Lectures on Geometry and Topology held in honor of Calabi, Lawson, Siu, and Uhlenbeck at Harvard University, May 3-5, 2002, edited by S.T. Yau (Somerville, MA: International Press, 2003.) pp. 109-137. See arXiv:math.DG/0302248 MR 2039987 (2005d:53061)
  • [Gr83] Gromov, M., Filling Riemannian manifolds, J. Diff. Geom. 18 (1983), 1-147. MR 697984 (85h:53029)
  • [I98] S. Ivanov, Gromov-Hausdorff Convergence and volumes of manifolds, St. Petersburg Math. J., 9(1998) No.5, 945-959 MR 1604389 (98k:53052)
  • [Pu52] Pu, P.M., Some inequalities in certain nonorientable Riemannian manifolds, Pacific J. Math. 2 (1952), 55-71. MR 0048886 (14:87e)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C20

Retrieve articles in all journals with MSC (2000): 53C20


Additional Information

Christopher B. Croke
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104-6395
Email: ccroke@math.upenn.edu

DOI: https://doi.org/10.1090/S0002-9939-07-09079-X
Received by editor(s): November 9, 2006
Published electronically: November 6, 2007
Additional Notes: The author was supported by NSF grants DMS 02-02536 and 07-04145
Communicated by: Jon G. Wolfson
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society